Advertisement

Mathematische Zeitschrift

, Volume 291, Issue 1–2, pp 421–435 | Cite as

Regularity of prime ideals

  • Giulio Caviglia
  • Marc Chardin
  • Jason McCullough
  • Irena PeevaEmail author
  • Matteo Varbaro
Article
  • 91 Downloads

Abstract

We answer several natural questions which arise from a recent paper of McCullough and Peeva providing counterexamples to the Eisenbud–Goto Regularity Conjecture. We give counterexamples using Rees algebras, and also construct counterexamples that do not rely on the Mayr–Meyer construction. Furthermore, examples of prime ideals for which the difference between the maximal degree of a minimal generator and the maximal degree of a minimal first syzygy can be made arbitrarily large are given. Using a result of Ananyan-Hochster we show that there exists an upper bound on regularity of prime ideals in terms of the multiplicity alone.

Keywords

Syzygies Free resolutions Castelnuovo–Mumford Regularity 

Mathematics Subject Classification

Primary 13D02 

Notes

Acknowledgements

We are very grateful to David Eisenbud for useful discussions.

References

  1. 1.
    Ananyan, T., Hochster, M.: Small subalgebras of polynomial rings and Stillman’s conjecture arXiv:1610.09268
  2. 2.
    Bayer, D., Mumford, D.: What can be computed in algebraic geometry? Computational algebraic geometry and commutative algebra, Symposia Mathematica, vol. XXXIV, pp. 1–48. Cambridge University Press, Cambridge (1993)zbMATHGoogle Scholar
  3. 3.
    Bayer, D., Stillman, M.: On the complexity of computing syzygies. Computational aspects of commutative algebra. J. Symb. Comput. 6, 135–147 (1988)CrossRefzbMATHGoogle Scholar
  4. 4.
    Bruns, W., Ichim, B.: On the coefficients of quasipolynomials. Proc. Am. Soc. 135, 1305–1308 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Caviglia G.: Koszul algebras, Castelnuovo–Mumford regularity, and generic initial ideals, PhD Thesis. University of Kansas (2005)Google Scholar
  6. 6.
    Caviglia, G., Sbarra, E.: Characteristic-free bounds for the Castelnuovo–Mumford regularity. Compos. Math. 141, 1365–1373 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Chardin, M.: Some results and questions on Castelnuovo–Mumford regularity, Syzygies and Hilbert functions, Lect. Notes Pure Appl. Math. 254, Chapman & Hall/CRC, Boca Raton, FL (2007)Google Scholar
  8. 8.
    Chardin, M.: Bounds for Castelnuovo–Mumford regularity in terms of degrees of defining equations, Commutative algebra, singularities and computer algebra (Sinaia, 2002), 67–73, NATO Sci. Ser. II Math. Phys. Chem., 115, Kluwer Acad. Publ., Dordrecht, 2003Google Scholar
  9. 9.
    Chardin, M.: Applications of some properties of the canonical module in computational projective algebraic geometry, symbolic computation in algebra, analysis, and geometry (Berkeley, CA, 1998). J. Symb. Comput. 29, 527–544 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Chardin, M., D’Cruz, C.: Castelnuovo–Mumford regularity: examples of curves and surfaces. J. Algebra 270, 347–360 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Chardin, M., Fall, A., Nagel, U.: Bounds for the Castelnuovo–Mumford regularity of modules. Math. Z. 258, 69–80 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Chardin, M., Ulrich, B.: Liaison and Castelnuovo–Mumford regularity. Amer. J. Math. 124, 1103–1124 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Draisma, J., Lason, M., Leykin, A.: Stillman’s conjecture via generic initial ideals, arXiv:1802.10139
  14. 14.
    Eisenbud, D., Goto, S.: Linear free resolutions and minimal multiplicity. J. Algebra 88, 89–133 (1984)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Eisenbud, D., Huneke, C., Vasconcelos, W.: Direct methods for primary decomposition. Invent. Math. 110, 207–235 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Engheta, B.: On the projective dimension and the unmixed part of three cubics. J. Algebra 316, 715–734 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Erman, D., Sam S.V., Snowden A.: Big polynomial rings and Stillman’s conjecture, arXiv:1801.09852
  18. 18.
    Galligo, A.: Théorème de division et stabilité en géométrie analytique locale. Ann. Inst. Fourier (Grenoble) 29, 107–184 (1979)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Gruson, L., Lazarsfeld, R., Peskine, C.: On a theorem of Castelnuovo and the equations defining projective varieties. Invent. Math. 72, 491–506 (1983)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Giusti, M.: Some effectivity problems in polynomial ideal theory, in Eurosam 84, Lecture Notes in Computer Science, 174, Springer (1984), 159–171Google Scholar
  21. 21.
    Huneke, C.: On the symmetric and Rees algebra of an ideal generated by a d-sequence. J. Algebra 62, 268–275 (1980)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Huneke, C., Mantero, P., McCullough, J., Seceleanu, A.: Multiple structures with arbitrarily large projective dimension supported on linear spaces. J. Algebra 447, 183–205 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Koh, J.: Ideals generated by quadrics exhibiting double exponential degrees. J. Algebra 200, 225–245 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Kustin, A., Polini, C., Ulrich, B.: Rational normal scrolls and the defining equations of Rees algebras. J. Reine Angew. Math. 650, 23–65 (2011)MathSciNetzbMATHGoogle Scholar
  25. 25.
    Mayr, E., Meyer, A.: The complexity of the word problem for commutative semigroups and polynomial ideals. Adv. in Math. 46, 305–329 (1982)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    McCullough, J., Peeva, I.: Counterexamples to the Eisenbud-Goto regularity conjecture. J. Amer. Math. Soc. 31, 473–496 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Mumford, D.: Lectures on curves on an algebraic surface, with a section by G. M. Bergman, annals of mathematics studies, vol. 59. Princeton University Press, Princeton (1966)Google Scholar
  28. 28.
    Rossi, M.E., Trung, N.V., Valla, G.: Castelnuovo–Mumford regularity and finiteness of Hilbert functions, Commutative algebra, Lect. Notes Pure Appl. Math., vol. 244, pp. 193–209. Chapman & Hall, Boca Raton (2006)zbMATHGoogle Scholar
  29. 29.
    Ullery, B.: Designer ideals with high Castelnuovo–Mumford regularity. Math. Res. Lett. 21, 1215–1225 (2014)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Giulio Caviglia
    • 1
  • Marc Chardin
    • 2
  • Jason McCullough
    • 3
  • Irena Peeva
    • 4
    Email author
  • Matteo Varbaro
    • 5
  1. 1.Department of MathematicsPurdue UniversityWest LafayetteUSA
  2. 2.Institut de mathématiques de JussieuCNRS & Sorbonne UniversitéParisFrance
  3. 3.Mathematics DepartmentIowa State UniversityAmesUSA
  4. 4.Mathematics DepartmentCornell UniversityIthacaUSA
  5. 5.Dipartimento di MatematicaUniversità degli Studi di GenovaGenoaItaly

Personalised recommendations